Kentucky, 2016Damaging Winds in Kentucky, March 27, 2016
March 27, 2016 · NWS LMK · 2 events in 1 county or zone
A moist and unstable air mass developed ahead of an approaching cold front across the lower Ohio Valley. By late afternoon, isolated to scattered thunderstorms moved into central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass developed ahead of an approaching cold front across the lower Ohio Valley. By late afternoon, isolated to scattered thunderstorms moved into central Kentucky. One storm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 27, 8:07 PM EST, 38 minutes earlier.
Area forecast discussion, Mar 27, 8:07 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
907 PM EDT SUN MAR 27 2016
...Forecast Update...
Updated 905 PM EDT Sun Mar 27 2016
Definitely more of a line formed, with hail so far being the main
concern. Had a report of damage in PAH's area, for the cell
currently entering Butler/Ohio counties. That cell was riding along
an east-west oriented boundary that has since lifted northward.
Consequently the rotation appears to be dying. Will have to watch as
that boundary continues lifting north toward some of the stronger
cells within the main line, like the one entering Breckinridge
county now.
Given the progressive nature of the line now, we will be able to
cancel parts of the watch before the 03Z expiration time. Currently
can do that for Dubois county.
Updated 655 PM EDT Sun Mar 27 2016
With approaching shortwave trough, storms have formed into more of a
line, just ahead of the cold front. Not seeing the quick growth of
cells ahead of this line that we saw earlier in PAH or IND's area.
Thus the focus looks to shift more to stronger parts of the line and
any potential bowing segments, brief upward surges for quarter-sized
hail.
Updated 500 PM EDT Sun Mar 27 2016
...Severe Thunderstorm Watch until 11 PM EDT for Portions of the
Area...
Latest visible satellite and area observations indicate a narrow
window of stronger heating from roughly Russellville to Louisville
to Madison Indiana and points west. Given stronger ascent aloft with
shortwave now near St. Louis, expect the storms to our west to
organize into a few bowing segments, with possibly some supercells
ahead of that line. The latter would cause some larger hail with the
the other presenting more of a damaging wind threat.
One caveat to the severity is a mid-level cap noted on an AMDAR
sounding about an hour ago. This cap is fairly strong, up to around
700 mb. We still expect this cap to erode some with the stronger
forcing coming in from the west. As such, SPC has issued a severe
thunderstorm watch for the evening hours. Updated products are going
out.
.SHORT TERM (Now through Monday Night)...
Issued at 318 PM EDT Sun Mar 27 2016
...Severe Storms Possible late this Afternoon through this Evening...
A strengthening surface low over the Wabash River Valley will enter
the Great Lakes region by late this evening. A trailing cold front
is foreacast to move through our CWA from just after sunset through
just after Midnight. Ahead of this cold front, a nice warm sector
has been established across the CWA, characterized by temperatures
in the low and mid 70s and dew points in the upper 50s and low 60s.
Current T/Td values beneath steepening mid level lapse rates are
resulting in instability (SB CAPE 750-1500 J/KG), and should hold
through the late afternoon/early evening with decent heating and
advective component continuing.
We'll stay pretty quiet until stronger forcing ahead of the
shortwave evident on water vapor imagery enters the mid Mississippi
River Valley. Expect storms to initiate late this afternoon across
the MO bootheel/western KY and rapily grow upscale as they move into
our western CWA by the early evening. Peak window still looks to be
between 6 PM and just after Midnight before storms weaken east of I-
65.
Not much change in thinking regarding storm mode as increasing
vertical shear profiles in response to the shortwave favor a broken
line of bowing segments and some supercells. Biggest threat will
likely be large hail as freezing levels are relatively low and will
be supplemented by dry air aloft and a few rotating storms. Also
concerned about the damaging wind threat west of I-65 and
before/around sunset as a dry low levels create a bit of an inverted
V look to the low level temp profile. The wind threat should
diminish after sunset as storms lose ability to be surface based.
As mentioned before, the tornado threat is not zero, however should
be fairly low due higher LCL's in the mixed boundary layer and
surface winds veered too much relative to a SW-NE storm motion. Like
the placement of the Slight Risk area with main concern along and
west of I-65, and especially along and north of the Ohio River.
Overnight - Monday Night...
Cold front passes through in the overnight hours with lingering rain
showers ending by dawn. will likely see clouds and perhaps some
sprinkles hang around in the NE through the day on Monday, but
overall dry. After morning lows in the mid 40s, highs on Monday will
only rise to the 55-60 range.
Surface high and upper ridge settle in for Monday night. The
combination of mostly clear skies and light winds will allow for
temps to drop into the mid and upper 30s. Look for Patchy/Areas of
frost and the possibility for a headline with future products.
.LONG TERM (Tuesday through Sunday)...
Issued at 319 PM EDT Sun Mar 27 2016
Tuesday - Wednesday Morning...
Surface high pressure and progressive upper ridge axis will move
across our area through mid week. This will be a dry period, with
high temps in the mid 60s. Light southerly flow on the back side of
the high Tuesday night will allow for slightly milder overnight
lows. Look for low and mid 40s outside of valleys. Around 40 in
decoupled valleys.
The first part of Wednesday will be dry with temps rising into upper
60s and low 70s by early afternoon. Mid and upper level clouds will
start to stream in ahead of the next system.
Wednesday Afternoon - Thursday Night...
We'll be in a SW flow through a deeper layer by Wednesday afternoon
and evening as the upper ridge axis moves east and a trough pushes
into the Plains. Isolated to widely scattered rain showers will be
possible mainly west of I-65 on Wednesday afternoon and early
evening.
As we move into Wednesday night and Thursday, upper trough and
associated surface low will move into the upper Midwest then the
Great Lakes. Meanwhile, a plume of deeper moisture overruns the Ohio
Valley ahead of a cold front. Expect widespread showers and
thunderstorms with gusty winds and heavy rainfall possible as PWATs
jump to 2-3 times normal for this time of year. There is a chance
for some stronger storms, although overall instability continues to
look unimpressive in forecast soundings. A saturated, and overall
moist-adiabatic temp profile has a more heavy rain look than a
severe look at this point.
Another lower confidence factor will be in a timing as models
continue to diverge. GFS/GFS ensemble mean continue to advertise a
sharper and more progressive trough, which leads to a dry forecast
by Thursday night. Meanwhile, ECMWF is slower and more strung out
with the trough axis which results in a slower FROPA and lingering
showers/storms through Thursday night.
Temps will also be highly dependent on FROPA timing on Thursday
night. After a day around 70 on Wednesday, lows Thursday nigh should
be in the 40s. These numbers may go higher/lower depending on
slower/faster timing.
Overall, most spots can expect between 1 to 2 inches of rainfall
during this time.
Friday - Sunday...
Overall troughing holds over the NE CONUS through the weekend, with
a couple of disturbances rotating through the parent trough.
Although a few chances of light showers may be possible across our N
with each passing disturbance, this will be an overall dry and cool
period of weather. Highs in the upper 50s to around 60 will be
common on Friday/Saturday, but highs will only be in the upper
40s/low 50s by Sunday. Lows should drop to the low and mid 30s on
Saturday night, with a freeze possible by Sunday night.
A hard freeze still appears possible at the end of this
forecastcycle.
&&
.AVIATION (00Z TAF Update)...
Updated at 650 PM EDT Sun Mar 27 2016
We gave a broken line of thunderstorms trying to organize west of
the SDF/BWG terminals this hour, with some additional rains out
ahead of that line. These storms are firing out ahead of a cold
front and an upper impulse working to enhance the storms. Expect the
stronger storms to make it to BWG in the 03/05Z window and SDF in
the 01/03Z window, and a little later at LEX. Some hail and stronger
gusts are possible, versus what is in the current set of TAFs, but
will amend as necessary. MVFR cigs should hold on at least through
daybreak behind the storms, with scattering out expected late in the
period, some time Monday afternoon at the earliest.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Update.........RJS
Short Term.....BJS
Long Term......BJS
Aviation.......RJS
Hazardous weather outlook, Mar 27, 3:55 PM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT SUN MAR 27 2016
INZ076>079-083-084-089>092-KYZ023>032-061-070-282100-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-BUTLER-LOGAN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
MORGANTOWN...RUSSELLVILLE
455 PM EDT SUN MAR 27 2016 /355 PM CDT SUN MAR 27 2016/
...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WEATHER SYSTEM PASSING THROUGH THE OHIO VALLEY WILL BRING
THUNDERSTORMS TO THE REGION LATE THIS AFTERNOON THROUGH THIS
EVENING. STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL...
AND SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND ISOLATED
DAMAGING WINDS. THE MOST LIKELY AREAS FOR SEVERE STORMS WILL BE
ALONG AND WEST OF WEST OF I-65 BETWEEN 6 PM AND MIDNIGHT EDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER CHANCE FOR STORMS WILL COME WEDNESDAY AND THURSDAY AS
ANOTHER WEATHER SYSTEM PUSHES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS AND HAIL IN STORMS
LATE THIS AFTERNOON THROUGH THIS EVENING.
KYZ033>043-045>049-053>057-062>067-071>078-081-082-282100-
HENRY-SHELBY-FRANKLIN-SCOTT-HARRISON-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-WASHINGTON-MERCER-JESSAMINE-CLARK-
LARUE-MARION-BOYLE-GARRARD-MADISON-EDMONSON-HART-GREEN-TAYLOR-CASEY-
LINCOLN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...
DANVILLE...LANCASTER...RICHMOND...BROWNSVILLE...HORSE CAVE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
455 PM EDT SUN MAR 27 2016 /355 PM CDT SUN MAR 27 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
A WEATHER SYSTEM PASSING THROUGH THE OHIO VALLEY WILL BRING
THUNDERSTORMS TO THE REGION THIS EVENING. STORMS WILL PRODUCE
GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER CHANCE FOR STORMS WILL COME WEDNESDAY AND THURSDAY AS
ANOTHER WEATHER SYSTEM PUSHES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY HAIL AS WELL AS STRONGER
WIND GUSTSIN STORMS THROUGH THIS EVENING.
BJS/RJS
In the hours before
Special weather statement, Mar 27, 7:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
800 PM EDT SUN MAR 27 2016
KYZ028-029-045-280030-
HARDIN-NELSON-BULLITT-
800 PM EDT SUN MAR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARDIN...NORTHWESTERN
NELSON AND SOUTHWESTERN BULLITT COUNTIES...
AT 759 PM EDT...A STRONG THUNDERSTORM WAS OVER ELIZABETHTOWN...MOVING
NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...SHEPHERDSVILLE...RADCLIFF...LEBANON JUNCTION...CLERMONT...
CREST...BELMONT...SAINT JOHN...KRAFT AND FRANKLIN CROSS ROADS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3801 8582 3790 8552 3765 8576 3764 8578
3763 8578 3762 8580 3761 8580 3757 8583
3756 8585 3766 8603
TIME...MOT...LOC 2359Z 210DEG 39KT 3768 8589
MJLocal storm report, Mar 27, 7:02 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 PM EDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL FRENCH LICK 38.55N 86.62W
03/27/2016 E1.75 INCH ORANGE IN TRAINED SPOTTER
&&
NWS LOUISVILLE KY
IRIS SYSTEMLocal storm report, Mar 27, 7:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL WEST BADEN SPRINGS 38.57N 86.61W
03/27/2016 E1.00 INCH ORANGE IN TRAINED SPOTTER
&&
NWS LOUISVILLE KY
IRIS SYSTEMLocal storm report, Mar 27, 7:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL TASWELL 38.33N 86.57W
03/27/2016 E0.75 INCH CRAWFORD IN TRAINED SPOTTER
&&
NWS LOUISVILLE KY
IRIS SYSTEMLocal storm report, Mar 27, 8:11 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 PM EDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG FRENCH LICK 38.55N 86.62W
03/27/2016 ORANGE IN BROADCAST MEDIA
ROOF TORN OFF OF A GAS STATION
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Mar 27, 8:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 PM EDT SUN MAR 27 2016
INZ090>092-KYZ029>031-280200-
FLOYD-CLARK-HARRISON-JEFFERSON-OLDHAM-BULLITT-
935 PM EDT SUN MAR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
FLOYD...SOUTH CENTRAL CLARK...JEFFERSON...SOUTHWESTERN OLDHAM AND
NORTHWESTERN BULLITT COUNTIES...
AT 934 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. DENNIS...MOVING
EAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONVILLE...NEW ALBANY...JEFFERSONTOWN...ST. MATTHEWS...
SHIVELY...LYNDON...MIDDLETOWN...DOUGLASS HILLS AND PROSPECT.
LAT...LON 3800 8600 3838 8589 3846 8558 3813 8547
TIME...MOT...LOC 0134Z 250DEG 41KT 3821 8594
EER
Thunderstorm Wind, Hardin
- When
- March 27, 8:45 PM EST
- Where
- Hardin County, 0.69 mi S of Vine Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 37.790, -85.980
An off-duty NWS employee reported shingle damage to homes around the area.
Thunderstorm Wind, Hardin
- When
- March 27, 8:50 PM EST
- Where
- Hardin County, 0.88 mi NE of Rineyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.760, -85.960
There was a public report of shingle and roof damage to several residences just north of Rineyville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, March 27, 2016$1.0 million · EF2 · 7 events
- Damaging Winds in Ohio, March 27, 2016$62,000 · 60 kt wind · 12 events
- Tornado and Hail in Tennessee, March 27, 2016$25,000 · EF1 · 4 events
- Hail and Damaging Winds in Indiana, March 27, 2016$3,000 · 1.5 in hail · 29 events
- Hail in Indiana, March 27, 20161.75 in hail · 22 events
- Hail in Ohio, March 27, 20161 in hail · 7 events
- Hail and Damaging Winds in Indiana, March 27, 2016$10,000 · 1.75 in hail · 7 events
- Hail in Ohio, March 27, 20161 in hail · 7 events
- Heavy Snow and Winter Weather in Idaho, March 27 to 29, 2016$7,000 · 5 events
- Winter Storm and High Wind in Utah, March 27 to 30, 201652 kt wind · 5 events
- Hail in Illinois, March 27, 20161 in hail · 4 events
- Hail in Illinois, March 27, 20161.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622793, 622794.